Unintentional Weight Loss and Appetite Stimulants
By Mark D. Coggins, PharmD, CGP, FASCP
Unintentional weight loss, defined as a loss of 5% of body weight in one month or 10% in six months, is of significant concern in older adults.1,2 It’s a predictor of mortality, with 9% to 38% of older adults dying within one to 2 1/2 years of onset3 and the risk increasing four times with a 5% weight loss in one month.
In the frail elderly, even small amounts of weight loss can have negative consequences, and all elderly patients are encouraged to maintain their nutrition and weight over the years as even voluntary weight loss has been associated with increased risk of death and hip fracture.3
Complications of unintentional weight loss include anemia, decreased cognition and quality of life, edema, falls, hospitalizations, hip fractures, infections, nursing home placement, osteoporosis, and pressure ulcers.1-3
Common Causes of Unintended Weight Loss
• physiological (eg, diseases, cancer, dental problems, pain);
• psychological (eg, depression, dementia); and
• socioeconomic (eg, isolation, financial).
Health care providers can use the mnemonic “Meals on Wheels” (see below) to identify common treatable causes of unintentional weight loss.
Elderly patients experiencing weight loss should be screened for depression (eg, Geriatric Depression Scale), as the incidence of depression is high among these patients in both community and nursing home settings. 3,4
There’s a possible link between rapid weight loss and the onset of Alzheimer’s disease, with one study finding that twice as many patients with Alzheimer’s disease experienced a weight loss of 5% or greater compared with the study’s control patients. Screening for Alzheimer’s disease or dementia in elderly patients with unintended weight loss using a tool such as the Mini-Mental State Exam or Clock Drawing Test may help with earlier identification earlier of the condition and allow for the consideration of available treatments, such as acetylcholinesterase inhibitors (eg, Aricept, Exelon) and/or memantine (Namenda), to potentially slow cognitive decline.
Medication side effects (see Table 1 below) often contribute to weight loss because of side effects such as anorexia, dry mouth, taste or smell disturbances, swallowing difficulties, and nausea or vomiting.3 A retrospective chart review in a 718-bed long term care facility found that more than 75% of the 41 patients with recent weight loss had received at least one medication known to potentially contribute to weight loss.5 Also, when health care providers had reviewed for possible causes of the weight loss, no changes in medication therapy had been attempted to evaluate the medications as an underlying cause. Instead, many of these patients were placed on additional medications in an attempt to stimulate appetite, contributing to the problem of polypharmacy.5
Managing Unintended Weight Loss
Instead, nutritional intervention and the treatment of underlying conditions that contribute to weight loss are the keys to managing this condition. Failing to appropriately treat the underlying cause of the weight loss cannot be corrected with appetite stimulants. For example, appetite stimulant medications will do little to increase food intake if a patient’s underlying problem is poorly fitting dentures or inadequately treated depression or pain.
Megesterol acetate is commonly used as an appetite stimulant and is FDA approved only for AIDS-associated weight loss. The branded product Megace ES has been heavily promoted in long term care for weight loss despite the lack of indication for this use in the elderly. In March, Par Pharmaceutical, the maker of Megace ES, settled a multimillion dollar federal and multistate lawsuit in which the company was accused of inappropriately marketing Megace ES for use in elderly nursing home patients. The lawsuit claimed Par marketed the product despite knowledge of megesterol acetate’s adverse side effects, including deep vein thrombosis, toxic reactions in elderly patients with impaired renal function, and mortality.6
Studies of megesterol acetate in elderly patients who experience weight loss are limited and of poor quality. Most show minimal or no weight gain, with no nutritional or clinically significant beneficial outcomes observed. Megesterol acetate use also has been associated with significantly increased mortality without significant weight gain.
In some cases, a trial of megesterol acetate may be initiated but only after all other nonpharmacological interventions have been attempted and found to be ineffective. Evaluation of weight gain should occur at least every four weeks, and therapy should be discontinued if no benefit is achieved or adverse events are noted. Megesterol acetate should not be used for more than 12 weeks because of the increased risk of deep vein thrombosis.
The use of megesterol acetate in elderly patients with weight loss often is seen in those who have been hospitalized and then discharged to a nursing facility. These patients should be evaluated closely to ensure the use is appropriate. This practice in hospitals may indicate the need for increased education for dietitians and other health care professionals about the associated risk.
The antidepressant mirtazapine (Remeron) has been used to help increase appetite and weight gain in depressed elderly patients. Mirtazapine should be given at bedtime because of its sedating properties and to minimize the risk of other side effects, including the risk of falls due to sedation, dizziness, and orthostatic hypotension. Studies involving the use of mirtazapine for weight gain in nondepressed elderly patients are lacking. With appropriate monitoring for side effects and weight gain, mirtazapine may be a drug of choice for elderly patients experiencing weight loss who also have coexisting depression.7
The antihistamine cyproheptadine (Periactin) has been used to increase weight in various disease states. However, it has not been studied specifically for unintended weight loss in the elderly. Ultimately, it’s not recommended for use in older adults because of anticholinergic side effects, including dizziness, sedation, and dry mouth.7
Dronabinol (Marinol) has been shown to increase weight in a small placebo control study of Alzheimer’s patients,7 but its use is limited because of the risk of seizures, confusion, sleepiness, and euphoria.
Multidisciplinary Approach to Weight Loss
Dietitians are valuable resources in assessing food needs, recognizing changes in eating environment, and recommending nutritional supplementation, while social workers can identify socioeconomic factors (eg, living arrangements, financial concerns) contributing to unintended weight loss. Speech and occupational therapists can help assess swallowing and oral issues, while physical therapists can implement exercise programs to stimulate appetite and weight gain. Consult pharmacists to help identify medications that may contribute to weight loss and provide education on the appropriate use of appetite stimulant medications to limit unnecessary polypharmacy and medication-related adverse effects.
— Mark D. Coggins, PharmD, CGP, FASCP, is a director of pharmacy services for more than 300 skilled nursing centers operated by Golden Living and a director on the board of the American Society of Consultant Pharmacists. He was recognized by the Commission for Certification in Geriatric Pharmacy with the 2010 Excellence in Geriatric Pharmacy Practice Award.
2. Stajkovic S, Aitken EM, Holroyd-Leduc J. Unintentional weight loss in older adults. CMAJ. 2011;183(4):443-449.
3. Alibhai SMH, Greenwood C, Payette H. An approach to the management of unintentional weight loss in elderly people. CMAJ. 2005;172(6):773-780.
4. Alzheimer’s Association, National Chronic Care Consortium. Tools for Early Identification, Assessment, and Treatment for People With Alzheimer’s Disease and Dementia. http://www.alz.org/national/documents/brochure_toolsforidassesstreat.pdf. Revised June 2003. Accessed April 6, 2013.
5. Goldeberg RJ, Kaplan LA, Boucher LJ. Physicians’ attentiveness to medication use as etiology of weight loss. Long Term Care Interface. 2005;6:20-23.
6. Par Pharmaceutical Companies Inc. pleads guilty, admits misbranding of Megace ES. US Department of Justice website. http://www.justice.gov/usao/nj/Press/files/Par%20Pharmaceutical%20Plea%20News%20Release.html. March 5, 2013. Accessed April 1, 2013.
7. Rudolph DM. Appetite stimulants in long term care: a literature review. Internet J Adv Nur Practice. 2010;11(1).
8. Treatment of unintentional weight loss in the elderly. Pharmacist’s Letter/Prescriber’s Letter. 2009;25(6):250610.
‘Meals on Wheels’ Mnemonic1